Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 47, NWS Key West, FL

December 11, 2018

NWS Key West, FL issued this small craft advisory at Dec 11, 2018, 3:44 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2018, 3:44 PM EST (20:44 UTC)
Expired
Dec 11, 2018, 10:26 PM EST
In force
7 hr
Issued by
NWS Key West, FL

The text

As transmitted.

124 
WHUS72 KKEY 112044
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
344 PM EST Tue Dec 11 2018

GMZ052>055-072>075-120400-
/O.NEW.KKEY.SC.Y.0047.181211T2044Z-181212T0400Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
344 PM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY IN EFFECT...

A Small Craft Advisory remains in effect until 11 PM EST this 
evening.

* WINDS...Northwest to north near 20 knots early, becoming
  northeast

* WAVES/SEAS...5 to 8 feet, with the highest seas in the Gulf
  Stream

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

Futterman
1 follow-up statement
783 
WHUS72 KKEY 120326
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1026 PM EST Tue Dec 11 2018

GMZ052>055-072>075-120430-
/O.CAN.KKEY.SC.Y.0047.000000T0000Z-181212T0400Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1026 PM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory for the Straits of Florida. 

$$

WLC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 11, 3:40 PM EST, 4 minutes earlier.

Area forecast discussion, Dec 11, 3:40 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Key West FL
340 PM EST Tue Dec 11 2018

.DISCUSSION...In the middle and upper levels(700-200 mb), latest
available GOES-R satellite imagery overlaid with model streamline
analysis as of 300 pm, depict a fairly progressive pattern with
one narrow full latitudinal trough axis identifiable from New York
State down to just east of the Florida Peninsula, followed by a
shortwave ridge over the length of all of the Plain States, with
the next positively tilted trough axis developing upstream of that
from ND southwest to Southern CA. At the surface and in the lower
to mid levels(Surface to 700 mb), latest available marine and
land surface observations and analysis as of 300 pm, detail the
center of a 1032 mb surface ridge located near Baton Rouge. A cold
front extends SSW to bisect Eastern Cuba from a hurricane force
deep low pressure near 45N 40W.

.CURRENTLY...As of 300 pm, skies are partly cloudy to mostly clear
across the islands and surrounding waters. Temperatures across the
islands are currently in the mid to upper 60s, with dewpoints in
the 50s. C-man stations are Northwest to north near 15 knots along
the reef with gusts over 20 knots, except 15 to 20 knots at Smith
Shoal Light.

.SHORT TERM...Tonight thru Saturday Night, The deep cyclonic flow
pattern now in place across the Eastern Seaboard including Florida
and the Keys will gradually flatten out by late tomorrow night.
Thereafter, both GFS and ECMWF are indicating a deep 545-550 dm at
500 mb low developing over the TX Panhandle Wed night. This system
moves eastward to Alabama by Friday night, with the faster GFS
indicating this system lifting NE Saturday to off the Mid-Atlantic
coast Saturday night, whilst the slower ECMWF brings the strong,
near 540 dm low at 500 mb beeline east to across South Georgia and
then off the Coast during Saturday.

The surface high over Louisiana now scoots to east of the
Carolinas by Thursday, then deep into the Western Atlantic by
Thursday night. A strong low pressure system associated with the
aforementioned middle level low is progged to develop over East
Texas Thursday night and move to the Carolinas by Saturday night
according the ECMWF, but the GFS has the surface low moving more
northeast to the TN Valley by Friday night and then West Virginia
Saturday. Before that time, the slow moving high will maintain a
very dry pattern tonight and during Wednesday, with only a slight
amount of moistening by Thursday, 10% Wed Night and 20% Thursday.
As such have inserted just isolated pops in the grids for
Wednesday night and Thursday. Temperatures will only reach the
lower 70s tomorrow, only falling back into the upper 60s tomorrow
evening, then rise as our local winds become more east then SE
tomorrow night, rising into the lower 70s by daybreak Thursday,
and likely soaring into the lower to mid 80s during Thursday.
Given the next approaching front over the Gulf, veering low to
middle level winds will increase by Thursday and Thursday night
ahead of this system. Latest available GFS and ECMWF are also
indicating two periods of stronger winds Thursday night and Friday
ahead of this next system. Given increase in instability and
moisture, have maintained inherited medium pops, 40% for Thursday
Night.

Once again it will take time to get the actual surface front thru
the Keys, but given the dynamics associated with both of these
solutions, would anticipate a much more developed pre- frontal
trough with convection to move across the Keys beginning late
Friday afternoon and evening. Forecast soundings show deepest
moisture available, with PWAT between 1.75 and 2.00 inches as well
as both decent veering and speed shear, as well as a 6 degree C
700-500 mb lapse rate during these two periods. As such, will
maintain a high chance for showers and storms for Friday afternoon
and evening, 50% for Friday and Friday Night. The actual surface
cold frontal boundary may not arrive until some time Saturday as
mentioned above per the ECMWF, but this solution will hold less
weight attm as the instability would suggest instability then
suggested with a due east track of the cold low.

&&

.LONG TERM...Saturday night thru Tuesday, By Sunday the next high
pressure system over the Southern Plains will take more time in
its eastward progression, which should keep local winds more to
the northwest and north initially and allow for cooler and drier
air to infiltrate the Keys. The inherited forecast has high and
low temperatures remaining in the mid 70s and mid 60s respectively
with dewpoints around 60 or lower. Near or slightly below climo
with no chances for rain!

&&

.MARINE...SCA conditions expected for one more period across the
Atlantic waters with SCEC conditions elsewhere, except for the
cooler Florida Bay and Nearshore Gulf waters north of the Middle
ands Lower Keys, where water temps are in the 60s. The next chance
for SCEC and/or SCA across the Atlantic waters and Hawk Channel
will be Thursday night and Friday ahead of a strong pre-frontal
trough which could deliver some thunderstorms Friday afternoon and
evening. SCEC conditions may or may not exist late Friday Night
or Saturday, but SCEC AND SCA will likely move in by Saturday
Night with the cooler and drier air finally advecting in again.

&&

.AVIATION...Low-level flow has veered enough that the trajectory
is now coming more off the Florida Peninsula than the Gulf. This
is allowing the air mass to dry, with dewpoints now ranging from
the upper 40s over the far Upper Keys to the mid 50s Lower Keys.
Clear skies currently prevail over the Middle and Upper Keys, with
clouds in the process of scattering over the Lower Keys. This
evening starting around sunset, cool air over the Fla Peninsula
will initiate a northeast wind surge. This will bring a fairly
sudden shift from north to northeast wind and increase in speed
around 02z at MTH and 04z at EYW.

On Wed morning, winds will ease before sunrise. Enough veering of
the wind direction will take place to start returning some low-level
moisture and scattered clouds in the 015-025 range back across the
Keys in the hours after sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  69  61  72  69 / 10 -  -  10
Marathon  68  57  72  69 / 10 -  -  10

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 11 PM EST this evening for GMZ052>055-
     072>075.

&&

Public/Marine/Fire...Futterman
Aviation/Nowcasts....Haner
Data Collection......BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 11, 10:23 AM EST, 5 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
1023 AM EST Tue Dec 11 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-121100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1023 AM EST Tue Dec 11 2018

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is currently in effect through this
afternoon for the Florida Straits waters out 60 nm from Carys
Fort Reef Light to 20 nm west of Dry Tortugas Light, all of Hawk
Channel, as well as the Offshore Gulf waters 20 to 60 nm west of
Mainland Monroe County, and the Gulf waters between Rebecca Shoal
Channel and the Dry Tortugas.

A small craft advisory for portions of these waters may remain in
effect through this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Small Craft Advisory conditions may be required this weekend for
portions of Keys waters due to a cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Futterman

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.